Wyoming, 2005

Winter Storm in Wyoming, March 23 to 24, 2005

March 23 to 24, 2005 · NWS UNR · 3 events in 3 counties and zones

A storm system moved across the Central Rockies and Northern Plains, bringing heavy snows to parts of northeast Wyoming. A mix of rain and snow changed to all snow during the evening.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A storm system moved across the Central Rockies and Northern Plains, bringing heavy snows to parts of northeast Wyoming. A mix of rain and snow changed to all snow during the evening. Snow then continued during the overnight and morning hours. Though some of the snow melted as it reached the ground, snowfall totals of 3 to 7 inches were reported across Campbell County, the Wyoming Black Hills, and the Bearlodge Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 23, 8:05 PM MST, 1 hour 55 minutes earlier.

Area forecast discussion, Mar 23, 8:05 PM MST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
805 PM MST WED MAR 23 2005

.DISCUSSION...HAVE UPDATED ZONES TO REMOVE MENTION OF RAIN IN NE
WY WITH SNOW FALLING THROUGHOUT THE REGION. RAIN AND SNOW CURRENTLY
IN BLK HLS WILL TURN TO ALL SNOW NEXT COUPLE OF HOURS. OTHERWISE
THE CURRENT FCST IS IN GOOD SHAPE AND WL NOT MAKE ANY OTHER CHANGES.

&&

.AVIATION...IFR/LIFR CONDS ACRS ERN WY WL SPREAD ACRS WRN NEB/WRN SD
BY 10Z AS SNOW AND LOW CIGS MV IN. THESE CONDS WILL CONT THROUGH THE
DAY ON THURSDAY. CONDS WL DETERIOR TO IFR ACRS WRN ND AFT 06Z AND
CONT THROUGH THURSDAY.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING LATE TONIGHT THROUGH THURSDAY EVENING FOR
     NORTHWEST AND WEST CENTRAL SOUTH DAKOTA...
  ...WINTER WEATHER ADVISORY LATE TONIGHT THROUGH THURSDAY EVENING
     FOR FAR SOUTHWEST SOUTH DAKOTA...
  ...WINTER STORM WATCH THURSDAY AND THURSDAY NIGHT FOR CENTRAL
     SOUTH DAKOTA...

WY...WINTER STORM WARNING TONIGHT AND THURSDAY FOR NORTHEAST WYOMING
     PLAINS.
  ...WINTER STORM WARNING LATE TONIGHT THROUGH THURSDAY EVENING FOR
     WYOMING BLACK HILLS AND NORTHEAST CROOK COUNTY...
&&
Hazardous weather outlook, Mar 23, 5:25 AM MST, 16 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
525 AM MST WED MAR 23 2005

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-241400-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
525 AM MST (625 AM CST) WED MAR 23 2005

...WINTER STORM WATCH LATE WEDNESDAY EVENING THROUGH THURSDAY
AFTERNOON FOR NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA...

...WINTER STORM WATCH THURSDAY AND THURSDAY NIGHT CENTRAL SOUTH
DAKOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM WILL TAKE AIM ON THE REGION TODAY AND TONIGHT.
IT WILL BRING RAIN SHOWERS THIS AFTERNOON OVER NORTHEASTERN WYOMING
AND SOUTHWESTERN SOUTH DAKOTA. ISOLATED THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON...BUT NONE ARE EXPECTED TO BE SEVERE.

MIXED RAIN AND SNOW WILL EXPAND THIS EVENING...CHANGING TO ALL SNOW
LATE TONIGHT. HEAVY SNOW MAY FALL...ESPECIALLY FROM THE NORTHERN
BLACK HILLS THROUGH SOUTH CENTRAL SOUTH DAKOTA. ACCUMULATIONS
GREATER THAN 6 INCHES ARE POSSIBLE.

THE EXACT TRACK OF THIS STORM IS UNCERTAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE STRONG STORM SYSTEM WILL MOVE INTO THE MIDWEST THURSDAY NIGHT.
DURING THE DAY THURSDAY...THE POSSIBILITY OF HEAVY SNOW EXISTS OVER
NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. THE POSSIBILITY OF
HEAVY SNOW WILL EXTEND INTO THE EVENING HOURS OVER SOUTH CENTRAL
SOUTH DAKOTA. GUSTY NORTH WINDS WILL ALSO DEVELOP.

A DRYING AND WARMING TREND IS EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, Northern Campbell

When
March 23, 10:00 PM MST to March 24, 3:00 PM MST
Where
Northern Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, South Campbell

When
March 23, 10:00 PM MST to March 24, 2:00 PM MST
Where
South Campbell forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.248, -105.548 (the zone’s center; the record gives no point)

Winter Storm, Wyoming Black Hills

When
March 23, 11:00 PM MST to March 24, 3:00 PM MST
Where
Wyoming Black Hills forecast zone
Reported by
TRAINED SPOTTER
Coordinates
44.215, -104.569 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439886, 5439888, 5439887.